Nebraska, 2022

Hail and Damaging Wind in Nebraska, July 5, 2022

July 5, 2022 · NWS CYS · 2 events in 2 counties and zones

A significant supercell produced very large and destructive hail larger than 4 inches in diameter across Sioux County during the late afternoon into the early evening hours on July 5th. Further south, another cluster of severe thunderstorms produced wind gusts in excess of 70 MPH near Sidney.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A significant supercell produced very large and destructive hail larger than 4 inches in diameter across Sioux County during the late afternoon into the early evening hours on July 5th. Further south, another cluster of severe thunderstorms produced wind gusts in excess of 70 MPH near Sidney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 5, 2:50 PM MST, 43 minutes earlier.

Area forecast discussion, Jul 5, 2:50 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
350 PM MDT Tue Jul 5 2022

.SHORT TERM...(This evening through Thursday Night)
Issued at 258 PM MDT Tue Jul 5 2022

The main concern with this forecast issuance is the convection
potential during the next few days.

Latest water vapor loop showing very broad upper level ridging
over our region. Being in the midst of this upper level ridge is
resulting in very light flow over the region. As a result, the
majority of the storms this afternoon have been slow movers.
However, there has been a good flux of moisture in areas mainly
along and east of the Laramie. In fact, we have seen 60+ dewpoints
in parts of the Nebraska panhandle and Converse of Niobrara
counties this afternoon. As a result, the current storm in
Niobrara good moisture is building on good instability with near
2000+j/kg of SBCAPE AND nearly 50kts of Effective Bulk Shear.
The storm is moving into a more favorable environment for large
hail and perhaps stronger rotation, due to better effective
helicity as these storms approach the northern parts of Sioux and
Dawes county. Otherwise, a few strong to severe storms may still
develop in portions of the Nebraska panhandle this evening. We
will also need to keep on an eye on the Flash Flood potential this
evening, due to slow movement, especially right movers with
Precipitable Water values near 1-1.2 inches.

Most of the convection should dissipate or diminish after sunset,
but could see a few lingering showers and storms after midnight.

Wednesday-Thursday Night:
The moisture will continue to reside over the region during the
next couple of days. This will result in good instability, but
the shear will be quite limited. Therefore, we are looking at slow
moving pulse-like storms. Although, the shear may be a bit better
on Thursday, due to the models trying to suppress the upper level
ridge a bit.

.LONG TERM...(Friday through Tuesday)
Issued at 258 PM MDT Tue Jul 5 2022

Ridge builds overhead for Friday with higher PWATs translating
east into Kansas and central Nebraska. Kept isolated thunderstorms
in the forecast for Friday afternoon with recent moisture being
recycled into afternoon convection.

Pretty hot for Saturday as upper ridge remains over the area.
700mb temperatures up to +20C. Looking at triple digit temperatures
in the Panhandle with widespread mid 90s over our Wyoming
side. Cool down Sunday as next cold front moves into the area
from the north. Slightly cooler through Monday with the front
stalled along the Laramie Range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1203 PM MDT Tue Jul 5 2022

Main aviation impacts this period will focus on ongoing SHRA/TSRA
and their evolution through the afternoon into the overnight
period along with gusty erratic winds from any TSRA. SHRA/TSRA is
ongoing near KLAR to SE of KCYS as of 1830Z. Expect expanded
coverage of scattered SHRA/TSRA for KLAR/KCYS and points west int
the NE Panhandle through the afternoon and evening hours.
SHRA/TSRA could linger a bit longer then normal through 06Z in NE
Panhandle given ample moisture. Strongest storms could reach
FL400. Local turbulence and gusty winds likely near strong TSRA.
All activity should decreased after 06Z but isolated SHRA could
remain through 12Z Wednesday. Another active SHRA/TSRA day
expected Wednesday afternoon. Surface winds today and overnight
will generally southwest in WY and northeast to south in NE
Panhandle at 10-15kt with gusts to 20-25kt at times. Higher gusts
possible due to TSRA.

&&

.FIRE WEATHER...
Issued at 258 PM MDT Tue Jul 5 2022

Fire weather concerns will be quite marginal over the next couple
of days as more monsoonal moisture moves into the area along with
weak winds. However, it will remain quite dry across Carbon
county. The main concerns over the area will be daily afternoon
and evening thunderstorm chances which may create some fire
starts.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...JSA
AVIATION...JSA
FIRE WEATHER...REC
Hazardous weather outlook, Jul 5, 3:37 AM MST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
437 AM MDT Tue Jul 5 2022

NEZ054-WYZ101-103>107-109>119-061045-
Kimball County-Converse County Lower Elevations-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
437 AM MDT Tue Jul 5 2022

This hazardous weather outlook is for portions of the Nebraska
panhandle...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a chance for isolated strong thunderstorms this
afternoon and evening. Main hazards include strong, gusty winds
up to 60 mph and small hail. Moderate to heavy rain is also
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a chance for isolated strong thunderstorms on Wednesday.
Main hazards include strong, gusty winds, small hail, and heavy
rain. Afternoon thunderstorm chances continue through Friday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-055-095-096-WYZ102-108-061045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Cheyenne County-Northern Sioux County-
Southern Sioux County-Niobrara County-Goshen County-
437 AM MDT Tue Jul 5 2022

This hazardous weather outlook is for portions of the Nebraska
panhandle...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a marginal to slight risk of isolated strong to
potentially severe thunderstorms this afternoon and evening. Main
hazards include strong, gusty winds over 60 mph and hail up to
one inch in diameter. Heavy rain with ponding of water in urban
areas is also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There is a marginal to slight risk of isolated strong to
potentially severe thunderstorms on Wednesday. Main hazards
include strong winds, hail, and heavy rain. Afternoon
thunderstorm chances continue through Friday.

.Spotter information statement...

Spotter activation may be needed later this afternoon.

In the hours before

Special weather statement, Jul 5, 12:24 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
124 PM MDT Tue Jul 5 2022

NEZ002-003-052000-
Box Butte NE-Dawes NE-
124 PM MDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of northeastern Box
Butte and southeastern Dawes Counties through 200 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Box Butte Dam, or 17 miles southwest of Hay
Springs, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Box Butte Campground and Box Butte Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4243 10321 4265 10307 4266 10278 4245 10277
      4244 10275 4228 10274
TIME...MOT...LOC 1924Z 280DEG 20KT 4254 10297

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, Jul 5, 12:44 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
144 PM MDT Tue Jul 5 2022

WYZ101-103-052030-
Converse County Lower Elevations WY-North Laramie Range WY-
144 PM MDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of east central
Converse County through 230 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm near
Douglas, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Douglas.

This includes Interstate 25 in Wyoming between mile markers 123 and
142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4259 10544 4273 10551 4296 10517 4264 10498
TIME...MOT...LOC 1943Z 245DEG 19KT 4271 10541

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Wills
Special weather statement, Jul 5, 12:59 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
159 PM MDT Tue Jul 5 2022

NEZ002-003-052045-
Box Butte NE-Dawes NE-
159 PM MDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of northeastern Box
Butte and southeastern Dawes Counties through 245 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Box Butte Dam, or 15 miles southwest of Hay Springs,
moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Box
Butte and southeastern Dawes Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4236 10301 4253 10303 4261 10278 4260 10277
      4245 10277 4244 10275 4235 10275
TIME...MOT...LOC 1959Z 261DEG 28KT 4248 10284

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, Jul 5, 1:29 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
229 PM MDT Tue Jul 5 2022

WYZ101-102-107-052115-
East Platte County WY-Converse County Lower Elevations WY-
Niobrara County WY-
229 PM MDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of southwestern
Niobrara, northeastern Platte and east central Converse Counties
through 315 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Glendo, or 13 miles east of Douglas, moving east
at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Keeline and Lost Springs.

This includes Interstate 25 in Wyoming between mile markers 115 and
129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4264 10527 4278 10519 4281 10463 4243 10477
TIME...MOT...LOC 2028Z 287DEG 27KT 4268 10514

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Wills
Local storm report, Jul 5, 3:22 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
422 PM MDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             10 S KEELINE            42.61N 104.75W
07/05/2022  M2.00 INCH       PLATTE             WY   PUBLIC

            SOCIAL MEDIA POST. DURATION 10 MINUTES.

&&

MIKE.JAMSKI
Special weather statement, Jul 5, 3:30 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
430 PM MDT Tue Jul 5 2022

NEZ021-052300-
Morrill NE-
430 PM MDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of southeastern Morrill
County through 500 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of The Intersection Of Highway 385 And 92, or 29 miles
northwest of Oshkosh, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
The Intersection Of Highway 385 And 92 and Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 10295 4179 10310 4183 10268 4176 10267
      4174 10264 4147 10264
TIME...MOT...LOC 2228Z 166DEG 9KT 4164 10283

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Natoli

The radar

The Cheyenne radar (KCYS), 153 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 5, 3:33 PM MST
Where
Cheyenne County, 0.52 mi E of (Sny)sidney Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.980

A thunderstorm wind gust to 70 MPH was observed at the Sidney Airport (KSNY).

Hail, Sioux

When
July 5, 5:01 PM MST
Where
Sioux County, 10.09 mi SW of Agate
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
42.310, -103.920

Very large hail reported approximately 10 miles southwest of Agate. Largest stones measured at 4.3 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041788, 1041789.